Alert archive / Virginia / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Mar 30, 2021, 2:22 PM EDT for 4 counties in West Virginia; 12 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Mar 31, 2021, 6:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2021, 2:22 PM EDT (18:22 UTC)
- In effect from
- Mar 31, 2021, 6:00 AM EDT
- Expired
- Mar 31, 2021, 1:55 PM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Bland County, VA, Carroll County, VA, City of Galax, VA, City of Radford, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 61 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
268 WGUS61 KRNK 301822 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 222 PM EDT Tue Mar 30 2021 VAZ007-009>017-WVZ042>044-507-508-310230- /O.NEW.KRNK.FF.A.0001.210331T1000Z-210401T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Pearisburg, Duo, Union, Pulaski, Hinton, Independence, Hix, Tazewell, Floyd, Bluefield, Flat Top, Rainelle, Wytheville, Whitetop, Volney, Alderson, Blacksburg, Quinwood, Radford, Lewisburg, Galax, Marion, Bland, White Sulphur Springs, and Troutdale 222 PM EDT Tue Mar 30 2021 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... The National Weather Service in Blacksburg has issued a * Flash Flood Watch for portions of southwest Virginia and southeast West Virginia, including the following areas, in southwest Virginia, Bland, Carroll, Floyd, Giles, Grayson, Montgomery, Pulaski, Smyth, Tazewell and Wythe. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier. * From Wednesday morning through Wednesday evening * Showers, and a few thunderstorms, will bring moderate to heavy rain across the watch area on Wednesday in association with the approach and passage of a cold front. Behind the cold front, northwest winds will increase and help generate additional showers across the western sections of the watch area Wednesday evening. During both of these time periods, flash flooding will be possible, especially where multiple showers or storms cross the same location in a short period of time. * Small streams may leave their banks and water may threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground if a flash flood warning is issued or flash flooding is observed. && $$ DS
3 follow-up statements
300 WGUS61 KRNK 310227 FFARNK Flood Watch National Weather Service Blacksburg VA 1027 PM EDT Tue Mar 30 2021 VAZ007-009>017-WVZ042>044-507-508-311100- /O.CON.KRNK.FF.A.0001.210331T1000Z-210401T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Pearisburg, Duo, Union, Pulaski, Hinton, Independence, Hix, Tazewell, Floyd, Bluefield, Flat Top, Rainelle, Wytheville, Whitetop, Volney, Alderson, Blacksburg, Quinwood, Radford, Lewisburg, Galax, Marion, Bland, White Sulphur Springs, and Troutdale 1027 PM EDT Tue Mar 30 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 AM EDT WEDNESDAY THROUGH WEDNESDAY EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southeast West Virginia, including the following areas, in southwest Virginia, Bland, Carroll, Floyd, Giles, Grayson, Montgomery, Pulaski, Smyth, Tazewell and Wythe. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier. * From 6 AM EDT Wednesday through Wednesday evening * Showers, and a few thunderstorms, will bring moderate to heavy rain across the watch area on Wednesday in association with the approach and passage of a cold front. Behind the cold front, northwest winds will increase and help generate additional showers across the western sections of the watch area Wednesday evening. During both of these time periods, flash flooding will be possible, especially where multiple showers or storms cross the same location in a short period of time. * Small streams may leave their banks and water may threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground if a flash flood warning is issued or flash flooding is observed. && $$ AS
990 WGUS61 KRNK 310708 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Blacksburg VA 308 AM EDT Wed Mar 31 2021 ...Moderate to heavy rainfall expected through tonight... NCZ001-002-018-311900- /O.EXA.KRNK.FF.A.0001.210331T1000Z-210401T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ashe-Alleghany NC-Watauga- Including the cities of West Jefferson, Sparta, and Boone 308 AM EDT Wed Mar 31 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING... The National Weather Service in Blacksburg has expanded the * Flash Flood Watch to include a portion of northwest North Carolina, including the following areas, Alleghany NC, Ashe, and Watauga. * Through this evening * Showers and a few thunderstorms will bring moderate to heavy rain across the watch area today in association with a cold frontal passage. Flash flooding will be possible, especially where multiple showers or storms cross the same location in a short period of time. * Small streams may leave their banks and water may threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground if a flash flood warning is issued or flash flooding is observed. && $$ VAZ007-009>017-WVZ042>044-507-508-311900- /O.CON.KRNK.FF.A.0001.210331T1000Z-210401T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- Including the cities of Tazewell, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Bluefield, Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, and Rainelle 308 AM EDT Wed Mar 31 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... The Flash Flood Watch continues for * Portions of southwest Virginia and southeast West Virginia, including the following areas, in southwest Virginia, Bland, Carroll, Floyd, Giles, Grayson, Montgomery, Pulaski, Smyth, Tazewell, and Wythe. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers, and Western Greenbrier. * Through this evening * Showers and a few thunderstorms will bring moderate to heavy rain across the watch area today in association with a cold frontal passage. Flash flooding will be possible, especially where multiple showers or storms cross the same location in a short period of time. * Small streams may leave their banks and water may threaten life and property. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground if a flash flood warning is issued or flash flooding is observed. && $$
680 WGUS61 KRNK 311755 FFARNK Flood Watch National Weather Service Blacksburg VA 155 PM EDT Wed Mar 31 2021 NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-311900- /O.CAN.KRNK.FF.A.0001.000000T0000Z-210401T0400Z/ Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- Including the cities of Sparta, Union, Pulaski, Hinton, Independence, Hix, Duo, Tazewell, Floyd, Bluefield, Flat Top, Rainelle, Wytheville, Whitetop, Volney, Alderson, Pearisburg, Blacksburg, West Jefferson, Quinwood, Radford, Boone, Lewisburg, Galax, Marion, Bland, White Sulphur Springs, and Troutdale 155 PM EDT Wed Mar 31 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest North Carolina... southwest Virginia and southeast West Virginia, including the following areas, in northwest North Carolina, Alleghany NC, Ashe and Watauga. In southwest Virginia, Bland, Carroll, Floyd, Giles, Grayson, Montgomery, Pulaski, Smyth, Tazewell and Wythe. In southeast West Virginia, Eastern Greenbrier, Mercer, Monroe, Summers and Western Greenbrier has been cancelled. Any additional rainfall this afternoon and evening is not expected to prompt flash flooding. Therefore, the Flash Flood Watch has been cancelled. $$ DS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Mar 30, 1:44 PM EDT, 38 minutes earlier.
Area forecast discussion, Mar 30, 1:44 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
144 PM EDT Tue Mar 30 2021
.SYNOPSIS...
High pressure will provide fair weather through this evening.
Rain returns overnight tonight and lasts through the day and
evening Wednesday. A few thunderstorms are possible Wednesday
afternoon and evening. Windy and much colder weather follows for
Thursday with some mountain snow showers and flurries. High
pressure is expected to build across the southeastern U.S. for
the end of the work week through early next week, promoting
several days of dry weather.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 100 PM EDT Tuesday...
...Decreasing relative humidity this afternoon...
Our afternoon forecast update will reflect mainly a change in
trend of the dew point values, especially across the western
sections of the region. Here readings were dropping to the upper
20s to around 30, subsequently yield relative humidities in the
upper 20s to 30 percent range, about five percent lower than our
prior forecast offered.
Have also tweaked hourly temperatures, sky cover, and wind/gusts
to better reflect the latest conditions and expected trends
through the afternoon.
As of 945 AM EDT Tuesday...
Only minor adjustments for the morning update...
Sunny skies were across the region with temperatures currently
climbing through the upper 40s to lower 50s. Will be making no
notable adjustment to the overall forecast for the day. Only
adjustment will be minor tweaks in the near term for the hourly
temperatures, dew points, winds/gusts and sky cover. These
adjustments will account for the current observations and
expected trends into the early afternoon.
As of 655 AM EDT Tuesday...
Minor changes to the forecast this morning to account for
variability in temperatures due to terrain. Overall forecast is
on track.
As of 2 AM EDT Tuesday...
Nighttime microphysics curve on GOES East shows crystal clear skies
over the Appalachia region. This is supported by last night's KRNK
sounding showing dry air throughout the column with PWATs at 0.25".
This has allowed temperatures tonight to dip into the 30s and 40s.
5H analysis depicts weak ridging building over the eastern states of
the CONUS with a broad trough over the western and much of the
center of the country. A closed low was located near North Dakota
and will lift into Ontario Province later today. At the surface,
high pressure centered off the East Coast was still dominating our
weather, but had shifted far enough way for the beginnings of return
flow over our area.
Highs today warm quickly into the mid 50s to near 60 by noon,
eventually reaching the mid 60s to lower 70s today. Skies will be
mostly sunny with some cirrus arriving later this afternoon, and
becoming overcast by late tonight. Southerly winds will be slightly
gusty this afternoon as a cold front associated with the Ontario low
nears from the west, but will drop off slightly after dark.
Overnight lows will occur early in the period tonight, with
increasing WAA keeping temperatures steady or slightly warming
thereafter. Expect lows in the mid 40s to lower 50s along and west
of the Blue Ridge, and in the lower to mid 50s east.
Ahead of the FROPA, a LLJ will strengthen to around 30-40 kts by
late tonight/the early morning hours Wednesday. This will support a
jump in PWATs to about 1.25". Isentropic lift increases as well,
with 6-8 g/kg specific humidities throughout the 290-305K planes
from the Blue Ridge west by morning. This will mean some light
showers breaking out over SE WV, western VA, and northern NC before
daybreak. QPF should be less than a quarter inch through 8 AM in
these WAA showers, with the heavier rainfall waiting until later
when the edge of the upper trough and surface reflection push
farther into the area.
Confidence in temperatures, winds, and sky cover is high,
moderate confidence in timing of precip and QPF.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 130 AM EDT Tuesday...
Potential for severe weather and localized flooding midweek,
followed by windy and very cold conditions.
Ensemble guidance remains consistent in moving a progressive
upper trof through the Appalachians and central mid Atlantic
region mid to late week, culminating in a deep closed low over
New England on Friday. This will push a strong cold front
through the region late Wednesday into wednesday night with
widespread precipitation. There will be a good surge of moist
air ahead of the front with precipitable water values
approaching 3 standard deviations above normal. This influx of
moisture will combine with excellent upper divergence and storm
motion vectors indicating potential for training and back
building to produce a threat for locally heavy rainfall and
possibly flooding into Wednesday night.
There will also be a good deal of energy associated with this
system as the low level jet amplifies ahead of the front and
created abundant shear with well curved hodographs, though
instability will be limited. IN a manner similar to recent
events to affect the region, expect primarily a linear mode of
convection to develop along and just ahead of the front with
embedded thunderstorms. Timing is a little slower and out of
phase with better instability with passage Wednesday
evening/early Wednesday night. Given the robust dynamics in
place any of the more vigorous convective elements will have the
potential to mix down stronger winds.
Behind the front conditions become quite windy as cold air
surges in from the northwest. 850mb temperatures will be 2
standard deviations below normal or more with values of -10C to
-15C west of the Blue Ridge by daybreak Friday. With a good
upstream connection to the Great Lakes, expect this will yield
some snow showers in the mountains from late Wednesday night
through Thursday night with some minor accumulations at the
higher elevations. Winds diminish and conditions improve for
Friday but it will remain quite cold.
Temperatures behind the front will be running about 10 to 15
degrees below normal with highs in the lower 50s east of the
Ridge, upper 30s/lower 40s west. Lows Friday morning will be in
the low/mid 20s east, teens west.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 130 AM EDT Tuesday...
Dry and progressively milder during this portion of the forecast...
As we progress into and through the weekend and into Monday, a
ridge of high pressure will strengthen over the Southern Plains
States and the Lower Mississippi River valley. This in turn
will allow for building heights and higher 850mb temperatures
across our region. The result will be a dry forecast with
temperatures trending upward each day.
By Monday, temperatures will average five to ten degrees above
normal.
Confidence in this portion of the forecast is high.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 125 PM EDT Tuesday...
VFR ceilings will prevail across the area through roughly
03Z Wednesday/11PM Tuesday. After this point ceilings will
lower from south to north during the remainder of the night,
with the southern half of the region expected to see IFR
ceilings by daybreak Wednesday with MVFR in the north.
Rain showers will accompany these clouds beginning in the west
around 09Z/5AM Wednesday and spread eastward during the morning.
By the conclusion of the valid TAF period at 18Z/2PM Wednesday,
IFR ceilings, and pockets of LIFR, will be common across the
area and visibilities will mainly be MVFR thanks to numerous
showers across the region. Isolated to scattered thunderstorms
will be possible by this time generally along and south of a
KJFZ-KHLX-KOV4 line.
Around daybreak Wednesday, an increasing southwest low level
jet to around 40 kts will be above a surface wind that has yet
to experience much mixing from aloft. The result will be a
narrow period of low level wind shear until such time surface
winds start to become gusty by the mid-morning. This will occur
mainly along and west of a KUKF-KROA-KLWB line.
Confidence in the above aviation scenario is high.
Extended Aviation Discussion...
Showers and isolated thunderstorms will continue Wednesday
afternoon, especially along and east of an east progressing
cold front.
Reinforcing cold front moves through Wednesday evening, bring
winds around sharply northwest. Gusts at the higher elevations
may be in the 30 to 40 kt range. Northwest flow will maintain
low clouds and scattered rain shower that will transition to
snow showers across the mountains. Across the Piedmont the
northwest flow will help to erode the cloud cover by daybreak
Thursday.
Isolated/Scattered rain snow showers continue across the
mountains Thursday. Northwest wind remain gusty.
Heading into and through the weekend, mainly VFR conditions are
expected. The gusty wind of Thursday will continue into Friday
before decreasing on Saturday.
&&
.EQUIPMENT...
As of 950 AM EDT Tuesday...
The KFCX weather radar, which services our forecast area, will
be down until late today or possibly into early Wednesday,
March 31st, for the replacement of the Klystron.
The web page issues have been addressed and most of the
material that was unavailable earlier, is available again.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...AMS/DS/SH
SHORT TERM...MBS
LONG TERM...DS/MBS
AVIATION...DS
EQUIPMENT...DS/PMHazardous weather outlook, Mar 30, 2:32 AM EDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 232 AM EDT Tue Mar 30 2021 VAZ007-009>011-WVZ042>044-507-508-310645- Tazewell-Smyth-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 232 AM EDT Tue Mar 30 2021 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong thunderstorms Wednesday could produce isolated damaging wind gusts and small hail, but the primary threat will be urban and rural area flooding. Following a frontal passage Wednesday evening, blustery conditions are likely Thursday with strong winds and temperatures around 20 degrees Fahrenheit colder than normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ012>020-022>024-310645- Ashe-Alleghany NC-Watauga-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- 232 AM EDT Tue Mar 30 2021 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Marginal Risk for severe weather Wednesday afternoon and evening, with damaging wind gusts and hail the primary threats. Following a frontal passage Wednesday evening, blustery conditions are likely Thursday with strong winds and temperatures around 20 degrees Fahrenheit colder than normal. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ032>035-043>047-058-059-310645- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 232 AM EDT Tue Mar 30 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a Marginal Risk for severe weather Wednesday afternoon and evening, with damaging wind gusts and hail the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Flash Flood Watches in Virginia, 2021Flash Flood Watches in West Virginia, 2021Flash Flood Watches in North Carolina, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.